Heavy Snow, Osceola
- When
- December 11, 8:00 AM EST to 8:00 PM EST
- Where
- Osceola forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
A fairly narrow band of heavy snow fell across portions of north central lower Michigan, mainly from near Big Rapids east northeast to Clare. In this area a narrow band of around six inches of snow was reported, with an isolated report of eight inches of snow in Barryton in Mecosta county.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A fairly narrow band of heavy snow fell across portions of north central lower Michigan, mainly from near Big Rapids east northeast to Clare. In this area a narrow band of around six inches of snow was reported, with an isolated report of eight inches of snow in Barryton in Mecosta county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 11, 6:50 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 650 AM EST TUE DEC 11 2007 LATEST UPDATE...AVIATION... .SYNOPSIS...(434 AM EST TUE DEC 11 2007) PRECIPITATION WILL DEVELOP RAPIDLY DURING THE EARLY TO MID MORNING HOURS ACROSS SOUTHWESTERN LOWER MICHIGAN. A PERIOD OF FREEZING RAIN MAINLY SOUTH OF I-96 THIS MORNING WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS ACROSS THAT AREA. PRECIPITATION WILL FALL IN THE FORM OF SNOW ALONG THE I-96 CORRIDOR THIS MORNING BEFORE GRADUALLY TRANSITIONING TO SLEET LATE THIS MORNING AND EARLY THIS AFTERNOON. PRECIPITATION SHOULD FALL PREDOMINANTLY IN THE FORM OF SNOW NORTH OF A LINE FROM MUSKEGON TO ALMA WHERE ONE TO FOUR INCHES OF SNOW WILL FALL ALONG WITH POTENTIAL FOR A VERY BRIEF PERIOD OF SLEET. && .SHORT TERM...(434 AM EST TUE DEC 11 2007) A RAPID INFLUX OF LOW TO MID LEVEL MOISTURE WILL OCCUR ACROSS OUR CWFA DURING THE EARLY MORNING HOURS FUELED BY A VIGOROUS 40 TO 45 KT JET OVER ILLINOIS AND SOUTHERLY SFC WINDS. PCPN DEVELOPMENT WILL ALSO BE AIDED BY VIGOROUS MID LEVEL FRONTOGENETICAL FORCING WELL NORTH OF THE SFC WARM FRONT WHICH WILL BE SITUATED FROM CENTRAL IL ESE TO SOUTHERN OH BY 12Z. WE POLLED NUMEROUS GFS... NAM... RUC AND WRF FCST SOUNDINGS FOR VARIOUS POINTS ACROSS OUR CWFA TO DETERMINE PCPN TYPE FOR TODAY. MODEL FCST SOUNDINGS STRONGLY SUGGEST THAT PCPN TYPE WILL BE MAINLY SNOW ACROSS OUR NORTHERN CWFA. FCST SOUNDINGS ALSO SUGGEST THAT ALONG THE I-96 CORRIDOR PCPN WILL START OUT AS SNOW THIS MORNING BEFORE GRADUALLY TRANSITIONING TO SLEET LATE THIS MORNING AND EARLY AFTERNOON. THIS SINCE A PRONOUNCED MELTING LAYER BECOMES EVIDENT BETWEEN AROUND 6 KFT TO 10 KFT AGL. I AM MOST CONCERNED ABOUT OUR SOUTHERN CWFA (MAINLY SOUTH OF I-96) FOR A PERIOD OF FZRA THIS MORNING. TEMPS ALONG THE I-94 CORRIDOR CURRENTLY HAVE REBOUNDED BACK UP TO THE UPPER 20S TO AROUND 30 DEGREES. HOWEVER A SAMPLING OF FCST SOUNDINGS FOR THIS AREA SUGGESTS THAT SEVERAL HOURS OF FREEZING RAIN IS POSSIBLE BEFORE SFC TEMPS FINALLY CLIMB TO ABOVE FREEZING. THEREFORE TRAVEL CONDITIONS OVER OUR SOUTHERN CWFA COULD RAPIDLY BECOME QUITE HAZARDOUS DURING THE EARLY TO MID MORNING HOURS. HOWEVER CONDITIONS SHOULD SLOWLY IMPROVE THIS AFTERNOON ONCE PCPN GOES TO PLAIN RAIN AS SFC TEMPS CLIMB TO ABOVE THE FREEZING MARK. VERY CHALLENGING HEADLINE DECISIONS. DECIDED TO KEEP THE WINTER WX ADVISORY HEADLINE INTACT BUT EXTEND IT THROUGH 05Z TONIGHT (MORE ON THAT LATER). FEEL OUR NORTHERN CWFA COULD RECEIVE ONE TO FOUR INCHES OF SNOW WITH A VERY SHORT LIVED PERIOD OF SLEET POSSIBLE. OUR CENTRAL CWFA SHOULD RECEIVE AROUND AN INCH OR LESS OF SNOW FOLLOWED BY POTENTIAL TO EASILY RECEIVE ANOTHER QUARTER TO HALF AN INCH OF SLEET. THE WINTER WX ADVISORY HEADLINE WILL ALSO COVER OUR SOUTHERN CWFA FOR A VERY BRIEF PERIOD OF SNOW OR SLEET AT PCPN ONSET FOLLOWED BY A PERIOD OF FZRA GOING TO RAIN THIS AFTN. EXTENDED THE WINTER WX ADVISORY HEADLINE THROUGH 05Z SINCE OUR VERY LATEST (06Z) GUIDANCE AND TRENDS ARE RATHER DISCONCERTING. FOR INSTANCE THE 06Z NAM GUIDANCE NOW SUGGESTS THAT SIGNIFICANT PCPN COULD LINGER ACROSS MUCH OF OUR CWFA THROUGH THE EVENING HOURS AND IT ALSO HAS COPIOUS AMOUNTS OF QPF. THE 06Z NAM QPF SEEMS VERY HIGH AND IS AN OUTLIER COMPARED TO A BLEND OF THE REST OF OUR SHORT RANGE GUIDANCE. NEVERTHELESS THIS IS CERTAINLY SOMETHING WE WILL NEED TO MONITOR VERY CLOSELY AS WE ARE ALSO VERY EAGER TO SEE THE 06Z GFS AND IT/S MODEL TRENDS. THE DAY SHIFT WILL OBVIOUSLY HAVE TO MONITOR THE SITUATION VERY CLOSELY TODAY. WE ARE OPTIMISTIC THAT THIS WILL NOT EVOLVE INTO A PROLONGED ICING EVENT SINCE THIS IS EXTREMELY RARE IN OUR CWFA IN SOUTHERLY FLOW. IT WOULD BE MUCH MORE FAVORABLE FOR A PROLONGED FZRA EVENT FOR OUR CWFA IF A HIGH WAS SITUATED TO OUR NORTH AND WE HAD LOW LEVEL NORTH TO NE FLOW DRAINING COLD AIR INTO THE LOWER LEVELS. && .LONG TERM...(434 AM EST TUE DEC 11 2007) THE WINTER PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. ON THU THE UPPER TROUGH/LOW CURRENTLY OVER NRN MEXICO LIFTS UP THE OH VALLEY. THIS SYSTEM COULD BRING SOME SNOW TO THE AREA. AT THIS TIME IT APPEARS THE HEAVIEST PRECIPITATION WILL STAY SOUTH AND EAST OF JXN. WILL WILL NEED TO MONITOR THE TRACK OF THIS SYSTEM CLOSELY AS MINOR ADJUSTMENTS COULD LEAD TO MORE WIDESPREAD PRECIPITATION IN THE AREA. MEANWHILE A CLIPPER LOW WILL BE DROPPING EAST SOUTHEAST OUT OF CENTRAL CANADA. MODELS HAVE BEEN SPEEDING THIS SYSTEM UP. WE WILL NEED TO TRACK THIS SYSTEM CLOSELY AS ARCTIC AIR WILL BE SPILLING IN BEHIND IT FOR 12Z FRI WITH A WNW FLOW THAT TURNS NW BY THE END OF FRI. THE NAM EVEN SUPPORTS A 700 MB WAVE WITH RELATIVELY DEEPER MOISTURE ACCOMPANYING THIS ARCTIC AIRMASS...WHICH COULD ENHANCE THE SNOWFALL. THEN WILL MONITOR THE POTENTIAL FOR A SIGNIFICANT STORM TRACKING UP THE EAST COAST OR ALONG THE APPALACHIANS. MODELS VARY ON THIS SCENARIO...WITH SOME LIKE THE CANADIAN GLOBAL EVEN SUPPORTING SNOW FOR PARTS OF SW LOWER MI FROM THIS SYSTEM. WILL MAINTAIN CHC OF SNOW FOR SAT. && .AVIATION...(650 AM EST TUE DEC 11 2007) IFR OR LOWER CONDITIONS TO PREVAIL THROUGH THE DAY FOR TAF SITES. A MELTING LAYER UP AROUND 800 MB WILL LEAD TO A VARIETY OF WEATHER TYPES. TAMDAR DATA SHOWS DEPICTS THIS. SNOW AND SLEET SHOULD PREVAIL KMKG TO KGRR THIS AM WITH FREEZING RAIN AND SLEET THIS AFTERNOON. FREEZING RAIN IS EXPECTED FOR KAZO KBTL AND KJXN...BUT A CHANGEOVER TO RAIN IS PREDICTED FOR KAZO KBTL AND KJXN AS WARMER AIR TRIES TO LIFT NORTHWARD. ANOTHER ROUND OF PRECIPITATION IS EXPECTED INTO THE EVENING...WITH A CHANGEOVER TO SNOW AND SLEET PREDICTED AS COLD AIR MOVES BACK IN. && .MARINE...(434 AM EST TUE DEC 11 2007) OPTED TO ISSUE A SMALL CRAFT ADVISORY FROM ST. JOSEPH TO MANISTEE FROM TONIGHT THROUGH 5 PM WEDNESDAY. WAVES WILL INCREASE TO SCA CRITERIA THIS EVENING AS WNW FLOW CAA OCCURS BEHIND THE COLD FRONT. && .HYDROLOGY...(434 AM EST TUE DEC 11 2007) BASIN AVERAGE QPF AMOUNTS RANGING FROM A QUARTER TO THREE QUARTERS OF AN INCH WILL RESULT IN MODEST RIVER LEVEL RISES FROM TONIGHT THROUGH MIDWEEK. HOWEVER WE DO NOT FEEL THAT THERE WILL BE ENOUGH QPF TO CAUSE ANY SIGNIFICANT HYDROLOGICAL ISSUES. && .GRR WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY ENTIRE GRR CWFA FROM 5 AM TODAY THROUGH MIDNIGHT. LM...SMALL CRAFT ADVISORY NOW IN EFFECT FROM ST. JOSEPH TO MANISTEE FROM 6 PM TONIGHT THROUGH 5 PM WEDNESDAY. && SYNOPSIS: LAURENS SHORT TERM: LAURENS LONG TERM: MJS AVIATION: MJS MARINE: LAURENS HYDROLOGY: LAURENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 517 AM EST TUE DEC 11 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 517 AM EST TUE DEC 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERAL HAZARDS EXIST ACROSS THE REGION THROUGH THIS EVENING. MAINLY FREEZING RAIN IS EXPECTED ROUGHLY ALONG INTERSTATE 94 WITH A QUARTER INCH OF ICE COATING EXPECTED. ALONG INTERSTATE 96 SNOW ...SLEET AND SOME FREEZING RAIN IS EXPECTED. LOCALLY HEAVY SNOW IS POSSIBLE FOR A PERIOD THIS MORNING. SEVERAL INCHES OF SNOW ACCUMULATION IS POSSIBLE WITH UP TO A HALF INCH OF SLEET. FURTHER NORTH MAINLY SNOW IS PREDICTED WITH UP TO 4 INCHES POSSIBLE. ALSO THERE FOG AROUND...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 96. LOW PRESSURE TRACKING UP THE OHIO RIVER VALLEY WILL BE RESPONSIBLE FOR THE WINTER WEATHER TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM COULD CLIP THE REGION WITH SNOW THURSDAY AS IT ALSO TRACKS UP THE OHIO RIVER VALLEY. LAKE EFFECT SNOW IS POSSIBLE FRIDAY. .SPOTTER INFORMATION STATEMENT... SNOW AND ICE REPORTS WOULD BE HELPFUL TODAY. LMZ844>849-121030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 517 AM EST TUE DEC 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO LAST INTO WEDNESDAY. HAZARDOUS WAVES TO SMALL CRAFT ARE LIKELY FOR THURSDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 338 AM EST TUE DEC 11 2007 MIZ043-044-050-051-056>059-064>067-071>074-111045- OCEANA-NEWAYGO-MUSKEGON-MONTCALM-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN- BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...HART...FREMONT...MUSKEGON...GREENVILLE... JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS... CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK... JACKSON 334 AM EST TUE DEC 11 2007 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL BE OVERSPREADING THE REGION BY 600 AM. LIGHT COATINGS OF ICE COULD DEVELOP ON ROADWAYS BEFORE THE MORNING COMMUTE. THIS MAY LEAD TO HAZARDOUS DRIVING CONDITIONS. MOTORISTS SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS AND DRIVE WITH EXTRA CAUTION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 540 AM EST TUE DEC 11 2007 MIZ050-056>059-064>067-071>074-111400- MUSKEGON-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...JENISON...GRAND RAPIDS... IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 540 AM EST TUE DEC 11 2007 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL BE OVERSPREADING THE REGION THROUGH 900 AM. LIGHT COATINGS OF ICE COULD DEVELOP ON ROADWAYS BEFORE THE MORNING COMMUTE. IN ADDITION SOME OF THE FOG WILL BE LOCALLY DENSE. THIS MAY LEAD TO HAZARDOUS DRIVING CONDITIONS. MOTORISTS SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS AND DRIVE WITH EXTRA CAUTION. MIZ037>040-043>046-051-052-111400- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM- GRATIOT- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE... HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA 540 AM EST TUE DEC 11 2007 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... SNOW AND SLEET WILL DEVELOP ACROSS THE REGION BY 900 AM. SOME OF THE SNOW MAY BECOME HEAVY. SNOWFALL RATES COULD APPROACH AN INCH AN HOUR AROUND 900 AM. ANYONE WITH TRAVEL PLANS THIS MORNING SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATION AND DRIVE WITH EXTRA CAUTION.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71501, 71502, 71503, 71504.